Low Blood Glucose

People with diabetes may develop low blood glucose levels if:

  • They have too much insulin or other blood glucose lowering medication.
  • They have inadequate or delayed carbohydrate intake after their usual insulin or oral medication dose.
  • They exercise without adequate carbohydrate intake; possibly delayed for up to 12 hours or more after exercise.

Competitors in ultra-marathon endurance events, who do not have diabetes, can also become energy depleted and develop low blood glucose levels requiring first aid management.

Hypoglycaemic events range from those that can be self-managed, to severe episodes, where medical help is needed.

Recognition of Low Blood Glucose

The brain requires a continuous supply of glucose to function normally. When blood glucose levels fall below normal levels symptoms and signs may include:

  • Sweating,
  • Pallor (pale skin), especially in young children
  • A rapid pulse.
  • Shaking, trembling or weakness.
  • Hunger.
  • Light headedness or dizziness.
  • Headache.
  • Mood or behavioural changes, confusion, inability to concentrate.
  • Slurred speech.
  • Inability to follow instructions.
  • Unresponsive; or
  • Seizure.

Management of Low Blood Glucose

If a person with diabetes has a diabetes management plan, then that plan should be followed.

If a person with diabetes reports low blood glucose level or exhibits symptoms or signs of hypoglycaemia:

  • Stop any exercise and reassure the casualty.
  • If the person is able to follow simple commands and swallow safely, it is recommended that first aid providers assist the casualty to administer:
  • 6-8 jellybeans OR
    • ½ can of regular soft drink (not diet) OR
    • ½ glass of fruit juice OR
    • 3 teaspoons of sugar or honey OR
    • Glucose tablets equivalent to 15 grams of carbohydrate.

Monitor the casualty for improvement; resolution of symptoms would be expected within 15 minutes.

If signs or symptoms of hypoglycaemia persist after 10 to 15 minutes, and the person is still able to follow simple commands and swallow safely, administer another sugary food or fluid option as listed above.

Once recovered, give a snack with longer acting carbohydrate like a piece of bread or cup of milk.

If the casualty is unable to follow simple commands or does not recover after oral administration of sugar, CALL ‘000’.